According to the Pew Research Center, of all veterans living today, one in 10 suffered a severe injury during service. These injuries can be a primary source of physical and emotional stress and hardship for service personnel long after they’ve left the military. Additionally, these injuries can cause secondary illnesses and conditions, and the United States Department of Veterans Affairs (VA) will pay for these service-connected conditions, in this case, secondary eye conditions, if it can be shown that:

  • You have an existing service-connected disability and a subsequent, secondary disability caused by the first disability. For example, you may have suffered a traumatic brain injury (TBI) during service and now suffer Parkinson’s disease or depression because of it.
  • You have a service-connected disability that aggravates the condition of another disassociated disability. This disassociated disability already existed, but the service-connected disability aggravates the symptoms and furthers the progression of that existing disability. For example, if you have a right arm, service-connected disability and a left arm disability unrelated to service, you may begin to overcompensate your actions and activities to rely more on the stronger left arm. In doing so, this overcompensation could aggravate the left arm, causing pain, weakening, and reduced movement. Thus, the left arm worsens, and you may have a case for a “secondary service connection by aggravation.”

If a veteran suffers an injury, illness, or disease while in service, the VA wants to compensate them. But if that injury results in another injury, the VA also wants to compensate the veteran for that secondary condition as well.

VA Disability for Secondary Eye ConditionsSecondary Eye Conditions

In the U.S., over 250,000 veterans are receiving disability benefits for eye injuries and disorders. Many of these service-connected eye injuries are a result of blast-related TBIs, exposure to toxic substances, and penetrating sharp objects. However, there are also secondary eye conditions that may qualify for disability benefits if they were caused by medication or prescription drugs for a service-connected injury. Some of these medications have side effects that result in vision problems. While some of these side effects are minor with less significant symptoms, others can be serious. Here is a look at some of the medications that can cause eye issues: 

  • Ethambutol and isoniazid. If you take these antibiotics for tuberculosis, you may experience vision changes, including color blindness or blurred/reduced vision. 
  • Mevacor. If you are being treated for high cholesterol with this drug, you may experience double or blurred vision, yellowing eyes, red and irritated eyes, clouding of the eye lens, and/or paralysis of some eye muscles. Most of these symptoms are rare, but they can occur.
  • Plaquenil. If you are taking this drug for rheumatoid arthritis or lupus, you may experience a change in vision or a decrease in night vision, sensitivity to light, a change in color vision, or nystagmus—a condition that involves involuntary eye movements. These symptoms are not usually severe. However, you may also experience symptoms that are rare but serious, including a disorder of the eye retina, a scarring disorder called corneal opacity that clouds the eye cornea, and abnormal functioning of the cornea. Plaquenil is also known to speed the development of cataracts.
  • Tamoxifen. This drug is used to treat breast and ovarian cancer, and evidence shows that it can cause dry eye, retinopathy, and cataracts. 
  • Cardizem, Elavil, and Xanax. If you are taking Cardizem for heart disease, Elavil for depression, or Xanax for stress and anxiety, you may experience any number of visual disturbances. You could develop “floaters,” which are gray specks/spots in your vision that drift across your eyes, or flashes of color or light. These vision problems can be insignificant; however, some can be serious. New floaters or light flashes can mean a possible retinal detachment.
  • Topiramate. If you’re taking this drug to treat service-connected migraine headaches or a mood disorder such as bipolar disorder or persistent depressive disorder, you may experience acute glaucoma—an eye condition that can damage the optic nerve. You may suffer from headaches, blurred vision, and eye pain. You may also feel increased eye pressure.

Contact Cuddigan Law

If you suffer from a secondary eye conditions related to your time in service, and believe it was caused by medication, you may qualify for VA disability. Let our VA disability attorneys assist you in determining if you’re eligible. Our VA disability attorneys have been supporting veterans for years, and we will help you document your eye injury or eye disorder and work with your treating medical providers to describe the full extent of your limitations.

We know exactly how much these disability benefits mean to you. If we accept your case, we will take all steps within the law to help you get them. If your secondary eye condition is making it impossible for you to work, contact Cuddigan Law to speak with an intake specialist for free.

Sean D. Cuddigan
Connect with me
SSA and VA Disability Attorney in Omaha, Nebraska
Be the first to comment!
Post a Comment